HMG-CoA reductase inhibitors [statins], a widely prescribed cholesterol-lowering therapy, are associated with muscle-related adverse events. While characteristics of such events are well documented in Western countries, little data exists for the Thai population.Objective
The aim of this study was to determine the characteristics of patients, type and dosing of statin, and to identify patterns of drug use that may be associated with such adverse events using the national pharmacovigilance database known as Thai Vigibase.Method
Muscle-related adverse events involving statins in the Thai Vigibase from 1996 to December 2009 were identified. For each report, the following information was extracted: patient demographics, co-morbidities, detailed information of adverse event, detailed information of suspected drug, treatment and outcome, as well as causality assessment and quality of reports. Descriptive statistics were performed for all study variables.Results
A total of 198 cases of statin-associated muscle-related adverse events were identified. Mean age was 61.4 ± 12.4 years of age and 59.6 % were female. Simvastatin, atorvastatin, rosuvastatin and cerivastatin were implicated as the suspected drug in 163 (82.3 %), 24 (12.1 %), 10 (5.1 %) and 1 (0.5 %) cases, respectively. Rhabdomyolysis accounted for 55.6 % of all muscle-related adverse events. Drug interactions known to enhance such toxicity of statins were identified in 40.9 % of the total set of reports. Similar to studies from Western countries, fibrates, HIV protease inhibitors, non-dihydropyridine calcium channel blockers, azole antifungals and macrolides were commonly found in such cases. Interestingly, colchicine has been identified as the second most common drug interaction in our database. Case fatality rates were 0.9, 1.6 and 16.7 %, when there were 0, 1 and ≥2 interacting drugs, respectively.Conclusions
Characteristics of muscle-related adverse events with statins in the Thai population showed some similarities and differences compared with Western countries. Such similarities included advanced age, female sex, certain co-morbidities and drug interactions. While the majority of interacting drugs are well known, a big proportion of cases of statin-colchicine interaction attributed to long-term use of colchicine in Thailand was noted and should be further investigated. Based on these results, an attempt to avoid dangerous and well-known drug interactions among statin users should be implemented nationwide.